Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 10, 2023, 2:40 PM EDT for 6 counties in Michigan. It took effect at Jun 11, 2023, 8:00 AM EDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2023, 2:40 PM EDT (18:40 UTC)
- In effect from
- Jun 11, 2023, 8:00 AM EDT
- Expired
- Jun 12, 2023, 4:00 PM EDT
- In force
- 32 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WHUS43 KGRR 101840 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 240 PM EDT Sat Jun 10 2023 MIZ037-043-050-056-064-071-110245- /O.NEW.KGRR.BH.S.0005.230611T1200Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 240 PM EDT Sat Jun 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Sunday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North sides of piers will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
8 follow-up statements
326 WHUS43 KGRR 110126 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 926 PM EDT Sat Jun 10 2023 MIZ037-043-050-056-064-071-110930- /O.CON.KGRR.BH.S.0005.230611T1200Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 926 PM EDT Sat Jun 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 AM EDT Sunday through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
457 WHUS43 KGRR 110755 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 355 AM EDT Sun Jun 11 2023 MIZ037-043-050-056-064-071-111600- /O.CON.KGRR.BH.S.0005.230611T1200Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 355 AM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 8 AM EDT this morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be particularly dangerous. This includes Stearns Park in Ludington, Mears State Park in Pentwater, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
050 WHUS43 KGRR 111415 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1015 AM EDT Sun Jun 11 2023 MIZ037-043-050-056-064-071-112215- /O.CON.KGRR.BH.S.0005.000000T0000Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1015 AM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be particularly dangerous. This includes Stearns Park in Ludington, Mears State Park in Pentwater, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
963 WHUS43 KGRR 111823 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 223 PM EDT Sun Jun 11 2023 MIZ037-043-050-056-064-071-120230- /O.CON.KGRR.BH.S.0005.000000T0000Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 223 PM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north side of north piers will be particularly dangerous. This includes Stearns Park in Ludington, Mears State Park in Pentwater, Holland State Park, and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
382 WHUS43 KGRR 120055 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 855 PM EDT Sun Jun 11 2023 MIZ037-043-050-056-064-071-120900- /O.CON.KGRR.BH.S.0005.000000T0000Z-230613T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 855 PM EDT Sun Jun 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
242 WHUS43 KGRR 120812 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 412 AM EDT Mon Jun 12 2023 MIZ037-043-050-120915- /O.CAN.KGRR.BH.S.0005.000000T0000Z-230613T0000Z/ Mason-Oceana-Muskegon- 412 AM EDT Mon Jun 12 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves were subsiding below hazardous levels early this morning and the beach hazard statement has been cancelled. $$ MIZ056-064-071-121615- /O.EXT.KGRR.BH.S.0005.000000T0000Z-230612T2000Z/ Ottawa-Allegan-Van Buren- 412 AM EDT Mon Jun 12 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
704 WHUS43 KGRR 121534 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1134 AM EDT Mon Jun 12 2023 MIZ056-064-071-122000- /O.CON.KGRR.BH.S.0005.000000T0000Z-230612T2000Z/ Ottawa-Allegan-Van Buren- 1134 AM EDT Mon Jun 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
956 WHUS43 KGRR 121943 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 343 PM EDT Mon Jun 12 2023 MIZ056-064-071-122045- /O.EXP.KGRR.BH.S.0005.000000T0000Z-230612T2000Z/ Ottawa-Allegan-Van Buren- 343 PM EDT Mon Jun 12 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... The waves will continue to subside for the remainder of the afternoon. The north sides of the piers may still be moderately hazardous through late afternoon. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 2:38 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 10, 2:38 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI
238 PM EDT Sat Jun 10 2023
LATEST UPDATE...
Short Term/Aviation/Marine/FireWeather
.SHORT TERM...(This evening through Sunday night)
Issued at 238 PM EDT Sat Jun 10 2023
Visible satellite imagery shows a band of mid clouds stretching from
northeast Lower west to near Green Bay. This band of clouds
delineates the cold front that will move through the cwa during the
next 24 hours.
Overall, models trends have continued to decrease QPF during the
next several days a bit. However, any rain we receive will be
beneficial.
Radar shows a few thunderstorms developing over Wisconsin attm near
the front and they will move east. HRRR shows these storms weakening
this evening as they cross the lake but do eventually move across
the northern cwa. There is a little bit of instability over the
northern cwa this evening, but not much. We included a slight chc of
a tsra in the grids for this.
Low pressure in Missouri will move northeast and cause more showers
to develop Sunday as it moves toward Cleveland. By Sunday night,
much of the showers should be east of the cwa but poised to return
early in next week due to the circulation around the upper low that
helps to draw the surface low back to the northwest.
Due to the cloud, low temperatures won't be as cool tonight...48-58.
Highs Sunday will be 60-70. Lows Sunday night will be mainly in the
40s.
.LONG TERM...(Sunday night through Friday)
Issued at 340 PM EDT Sat Jun 10 2023
-- Chance of showers Mon (highest north) --
EPS and GEFS ensemble means suggest that a surface low will be
positioned near western NY at 12z Mon, with these means having
recently shifted slightly eastward. This low will likely propagate
northwestward on Mon as the occlusion process proceeds, with the
cyclone ultimately becoming nearly vertically stacked on Mon night.
In tandem with these processes, a midlevel dry slot will likely
develop over the region on Sun night, with the axis of highest PW
shifting well east of the forecast area. Precip coverage/amounts
will likely be limited on Mon, but PoPs will be maintained (highest
near US-10) with this forecast update, given the presence of low-
level cyclonic flow and the proximity of the upper low.
-- Showers likely Mon night and Tue --
Medium-range guidance suggests that a trowal airstream associated
with this cyclone will shift southeastward into the forecast area on
Mon night and Tue. Deeper moisture and QG forcing for ascent, both
collocated with this trowal, should foster greater precip coverage
compared to Mon. Additionally, cool midlevel temps (-16 to -20C at
500 mb) in the vicinity of the upper low, combined with modest
daytime boundary-layer warming, may yield sufficient instability for
a few t-storms.
-- Wed and beyond --
Forecast uncertainty becomes considerably greater for the latter
half of next week. EPS and GEFS ensemble means have lately trended
toward a higher-amplitude ridge on Tue-Wed across the central
provinces of Canada. The deterministic ECMWF solution suggests that
this ridge amplification may foster the downstream development of an
upper low over Ontario on Wed as a positive PV anomaly is displaced
southward. This upper low may subsequently interact with the
antecedent upper low over the eastern Great Lakes, perhaps resulting
in a broad/reinforced circulation centered north of the region
during the Thu-Fri timeframe. The EPS mean has trended toward this
scenario, with a sizable number of members producing precip over the
forecast area on Wed night and Thu as a midlevel vort max dives
southeastward. The GEFS mean, in contrast, depicts gradual height
rises across the region as the earlier upper low departs eastward.
Overall forecast confidence during this period is low, but slight-
chance PoPs have been expanded area-wide for the Wed night and Thu
timeframe.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 238 PM EDT Sat Jun 10 2023
For the first time in a long time, we'll see conditions other than
VFR during the period. A cold front is slowly moving toward the
terminals and will move through during the next 24 hours. Radar
shows weakening showers north of US-10 and models suggest this
precipitation will decrease in coverages as it approaches the
terminals. We'll include a vicinity mention this evening as they get
closer but we don't expect much to reach the ground until late
tonight. At that point, low pressure to the west will move in this
direction and we'll see more rain develop Cigs will lower to MVFR
toward 12z and visibility will also drop...perhaps reaching IFR very
late in the period.
&&
.MARINE...
Issued at 238 PM EDT Sat Jun 10 2023
Winds will increase behind a cold front Sunday and those winds will
continue through Monday. We issued a Small Craft Advisory and Beach
Hazards statement to account for that. Winds will become northeast
15 to 25 knots behind the front Sunday, which will place the highest
waves at the 5 mile point offshore.
North sides of piers will be especially vulnerable to the waves
crashing into them and beachgoers are urged to stay off piers.
&&
.FIRE WEATHER...
Issued at 238 PM EDT Sat Jun 10 2023
Red Flag Warnings continue for the north and northwest cwa. However,
clouds and light precipitation are impinging on the area and will
slowly mitigate the threat.
No fire weather concerns for the next few days as much cooler and
wetter weather is anticipated.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning until 8 PM EDT this evening for MIZ037>040-043-
044.
Beach Hazards Statement from Sunday morning through Monday
evening for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 8 AM Sunday to 8 PM EDT Monday for
LMZ844>849.
&&
SHORT TERM...04
LONG TERM...Kenyon
AVIATION...04
FIRE WEATHER...04
MARINE...04Hazardous weather outlook, Jun 10, 4:01 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 401 AM EDT Sat Jun 10 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 401 AM EDT Sat Jun 10 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Warm and abnormally dry conditions will create a high fire danger again today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and cooler weather Sunday through Tuesday will bring some relief to the recent stretch of high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-110815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 401 AM EDT Sat Jun 10 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will become a hazard to swimmers and boaters Sunday, continuing into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:52 AM EDT | Red Flag Warning | GRR | Clare, Lake, Mason, Newaygo, Oceana, Osceola | 16 hr |
| Jun 10, 2:39 PM EDT | Small Craft Advisory | GRR | 49 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.